ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Near sight/sound dead hit!

From the November 3, 2005 Issue

Near sight/sound dead hit! OMACOR (omega-3-acid ethyl esters), a new drug distributed by Reliant Pharmaceuticals, is indicated as an adjunct to diet to reduce very high triglyceride levels (500 mg/dL or more) in adult patients. The drug is also being studied as adjuvant therapy for prevention of further heart attacks in patients who have already survived at least one. It's available in 1 g capsules, and the recommended dose is 4 g (4 capsules) daily or 2 g BID. Prescriptions for Omacor have just begun to arrive in pharmacies, but we’ve already heard about a name-related safety issue. A pharmacist reported an error in which a telephone order for Omacor 1 g BID was misheard as AMICAR (aminocaproic acid) 1 g BID. Fortunately, the patient read the drug information sheet before taking the medication and called the pharmacy to let the pharmacist know he was expecting a drug that reduced his triglyceride levels.

An actual mix-up might place certain patients at risk. Amicar, an antifibrinolytic agent available for many years, is used to enhance hemostasis when fibrinolysis contributes to bleeding. Both Amicar and Omacor are available in a 1 g oral dosage strength. For use in acute bleeding due to elevated fibrinolytic activity, Amicar is given in higher oral doses than Omacor, but confusion could still occur. In most settings, Amicar isn't used often so pharmacists and nurses may not realize the labeled dose is 5 g orally during the first hour of treatment, followed by a continuing dose of 1 g/hour. The drug is also available for IV use.

If patients receive Amicar instead of Omacor, the risk of thrombosis would be increased, as would a host of adverse reactions associated with the drug. The substitution of Omacor for patients that truly need Amicar may be even more significant, potentially leading to
serious bleeding conditions. We believe that name similarity is so striking when handwritten or pronounced, and the potential for serious errors so high, that the product name, Omacor,
should be changed. Meanwhile, set an alertin the order entry computer system, match the drug's indication to the patient's diagnosis before dispensing either of these drugs, and
consider using tall man letters when expressing the drugs (e.g., OMacOR and AMicAR) if both medications are available in inventory.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP